Format

Send to

Choose Destination
See comment in PubMed Commons below

Cardiovascular changes after pulmonary embolism from injecting calcium phosphate cement.

Author information

  • 1MEM Research Center, Institute for Surgical Technology and Biomechanics, Medical Faculty, University of Bern, Switzerland. jorg.krebs@MEMcenter.unibe.ch

Abstract

Concerns have been raised that the use of calcium phosphate (CaP) cements for the augmentation of fractured, osteoporotic bones may aggravate cardiovascular deterioration in the event of pulmonary cement embolism by stimulating coagulation. The aim of the present study was therefore to investigate the cardiovascular changes after pulmonary embolism of CaP cement using an animal model. In 14 sheep, 2.0 mL CaP or polymethylmethacrylate cement were injected intravenously. Cardiovascular parameters and antithrombin levels were monitored until 60 min postinjection. Postmortem, lungs were subjected to CT scanning, and 3D reconstruction of the cement was performed. Intravenous injection of CaP cement resulted in a more severe increase in pulmonary arterial pressure and decrease in arterial blood pressure. Disintegration of the CaP cement seemed to be the reason for the more severe reaction. There was no evidence of thromboembolism. Disintegration of CaP cement in circulating blood does not only compromise the mechanical properties, but also represents a risk of cardiovascular complications. Reliable cohesion of CaP cements in an aqueous environment is essential for clinical applications such as osteoporotic bone augmentation.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Write to the Help Desk